Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Medication withdrawal

Hi y'all.

Finally, after 5 years of pain and 3 years after my actual spinal fusion, I am pain free. I'd been on percocet, valium and muscle relaxers for almost all those years. I stopped taking these medications 3 weeks ago. It didn't occur to me to taper off, I just stopped them because I had no pain.

Since stopping the medications, I've had 5 migraines, some muscle tightness and fatigue. Does anyone know if this is normal or even if its due to not taking the meds at all???? I realize that a person's body adjusts to taking medications and becomes accustomed to having it. I'm not talking addiction but the simple fact of chronic pain and medication usage. How long before my body is clear of these medications and I am finally free from any side effect????

I so appreciate it. I'm glad to be pain free!!!!!!!



  • ZippedIn08ZZippedIn08 Posts: 15
    edited 04/15/2013 - 3:09 PM
    First, I agree that a taper plan is the safest way to go. No dr will refuse to help you OFF meds- well, a good dr wouldn't! That being said, an opiate withdrawal won't kill you. It is miserable and the worst 'flu' you will ever have. However, a benzo withdrawal CAN kill you. So I suggest contacting your dr about stopping the valium soon! You didn't post your dosage, so I am just 'assuming' it was daily. Even if it wasn't, I would still call my dr. A benzo withdrawal is a different kind of animal, and their withdrawals can last a year or more. I had to get off xanax when I got pregnant, and since I had to do it fast (no time for a real taper when a new life is at stake!) I can tell you firsthand that it sucks. I never had an issue with anxiety, but I did for about 2 years after stopping. I still find myself having mini-attacks occasionally, and it's been almost 6 years since I stopped. It has more of a 'mental effect' when you quit (anxiety, psychosis, etc..), whereas an opiate withdrawal has more physical symptoms (like a flu).. Both will cause EXTREME fatigue, lack of motivation, and brain fogs.

    Good luck! And please call your dr if you find things getting worse, not better!!
  • When stopping any medication after taking it for some time, you should always discuss that first with your prescribing doctor. He can give you a tapering plan that would eliminate any withdrawal symptoms or at least minimize them. Some medications absolutely should not just be stopped the way that you did, as they can cause seizures and other unpleasant maladies if suddenly withdrawn.
    Benzodiazepene's are one, gabapentin and lyrica are others, as well as baclofen and many other meds all have similar warnings attached to each bottle and prescribing information that you are given when you get a new prescription. Each patient has the responsibility to actually read the pharmacutical information that you are given so that you can avoid these situations.
  • if you made it 3 weeks your past the hurdle, don't go back now. I wouldn't.
    Jan 2007 Aortic and Pulmanary Valves replaced
    ACDF C4-C7 May 24 2013
Sign In or Register to comment.